Next Article in Journal
Revisiting CD28 Superagonist TGN1412 as Potential Therapeutic for Pediatric B Cell Leukemia: A Review
Previous Article in Journal
Heat Shock Gene Inactivation and Protein Aggregation with Links to Chronic Diseases
Article Menu
Issue 2 (June) cover image

Export Article

Open AccessCase Report
Diseases 2018, 6(2), 40; https://doi.org/10.3390/diseases6020040

Case Report of Isoniazid-Related Acute Liver Failure Requiring Liver Transplantation

1
Department of Medicine, Stanford University School of Medicine, Palo Alto, CA 94304, USA
2
Division of Gastroenterology, Women & Infants Hospital/Warren Alpert School of Medicine, Brown University, Providence, RI 02905, USA
3
Division of Gastroenterology and Hepatology, Stanford University School of Medicine, Palo Alto, CA 94304, USA
*
Author to whom correspondence should be addressed.
Received: 2 May 2018 / Revised: 17 May 2018 / Accepted: 17 May 2018 / Published: 19 May 2018
(This article belongs to the Section Gastroenterology)
Full-Text   |   PDF [207 KB, uploaded 12 June 2018]

Abstract

The prevalence of latent tuberculosis infection (LTBI) in the United States in 2011 and 2012 was estimated at 4.4–4.8%. As of 2015, 12.4 million people still possessed LTBI. Isoniazid, or isonicotinic acid hydrazine (INH), is the most commonly used medication among varying regimens that exist in the treatment of tuberculosis and LTBI. INH-related hepatotoxicity is a well-known adverse effect of its use, often causing asymptomatic elevations in serum aminotransferase levels. These elevations are typically transient and reversible, but can cause acute, clinically-significant liver injury in rare cases. We report a case of a 67-year old male who developed subacute hepatic injury secondary to INH treatment for LTBI, and ultimately underwent liver transplantation due to the progression to hepatic decompensation, despite withdrawal of the medication. Because symptoms of INH hepatotoxicity are nonspecific and prognosis can be variable, clinicians must maintain a high index of suspicion for this adverse effect. As exemplified by this case, early recognition may be life-saving. View Full-Text
Keywords: latent tuberculosis infection; INH; isoniazid; INH-related hepatotoxicity; liver transplantation; isoniazid-related hepatotoxicity latent tuberculosis infection; INH; isoniazid; INH-related hepatotoxicity; liver transplantation; isoniazid-related hepatotoxicity
This is an open access article distributed under the Creative Commons Attribution License which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited. (CC BY 4.0).
SciFeed

Share & Cite This Article

MDPI and ACS Style

Li, A.A.; Dibba, P.; Cholankeril, G.; Kim, D.; Ahmed, A. Case Report of Isoniazid-Related Acute Liver Failure Requiring Liver Transplantation. Diseases 2018, 6, 40.

Show more citation formats Show less citations formats

Note that from the first issue of 2016, MDPI journals use article numbers instead of page numbers. See further details here.

Related Articles

Article Metrics

Article Access Statistics

1

Comments

[Return to top]
Diseases EISSN 2079-9721 Published by MDPI AG, Basel, Switzerland RSS E-Mail Table of Contents Alert
Back to Top